Alert archive / Georgia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 178, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 17, 2024, 5:17 PM EDT for 5 counties in Georgia. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2024, 5:17 PM EDT (21:17 UTC)
- Expired
- Jul 17, 2024, 5:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Baldwin County, GA, Bibb County, GA, Jones County, GA, Twiggs County, GA, Wilkinson County, GA
The radar
The Robins AFB radar (KJGX), 37 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:25 PM EDT | TSTM WND DMG | James, GA | Several trees down around the James Road and Cheely Drive/Newby Lane area per emergency management. |
| Jul 17, 5:33 PM EDT | TSTM WND DMG | James, GA | Several trees down near James Road and Cheely Drive and Newby Lane. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 784 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
636
WUUS52 KFFC 172117
SVRFFC
GAC009-021-169-289-319-172145-
/O.NEW.KFFC.SV.W.0178.240717T2117Z-240717T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
517 PM EDT Wed Jul 17 2024
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northwestern Wilkinson County in central Georgia...
Southwestern Baldwin County in central Georgia...
Northeastern Bibb County in central Georgia...
North central Twiggs County in central Georgia...
Jones County in central Georgia...
* Until 545 PM EDT.
* At 517 PM EDT, a severe thunderstorm was located near Cross Keys,
or near Macon, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Macon, Gray, Gordon, Ivey, Payne, Postell, James, Bradley, Mountain
Springs, Griswoldville, Haddock, Greenberry Crossroads, Clinton,
Cross Keys, Arkwright, Franklinton, Blountsville, and Dry Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3281 8367 3295 8372 3295 8371 3296 8371
3298 8372 3299 8372 3313 8347 3298 8332
3278 8331
TIME...MOT...LOC 2117Z 255DEG 19KT 3292 8362
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:03 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 17, 3:03 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 303 PM EDT Wed Jul 17 2024 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This afternoon through Thursday) Issued at 259 PM EDT Wed Jul 17 2024 Models have performed better today with scattered convection firing. The atmosphere has recovered quickly from the showers this morning with temps in the low 90s and dewpoints in the 70s. That along with CAPE values ~2500-3000 J/kg and pockets of 3500 J/kg mean these storms have plenty of energy to work with this afternoon. Shear is still basically non existent so although we could see a couple of severe storms, not expecting anything widespread. Lapse rates are decent but not overly impressive so wouldn't be surprised if we saw a few reports of pea size hail with any storms that become strong along with the other threats of gusty winds (mainly sub severe) and frequent lightning. PWATs from the morning sounding show ~1.8" which means that these storms will also be efficient rainfall producers. Despite this, we are only looking at isolated pockets of up to 0.25" mainly associated with the convection at this time. Tomorrow we should start to see some effects from the front as it drapes just north of the area. This should result in increased convection in north GA and the normal diurnal convection should continue into the afternoon for the remainder of GA. Temps will again be in the low to mid 90s for most of the area with limited relief if you happen to be affected by a shower. Hernandez && .LONG TERM... (Friday morning through next Tuesday) Issued at 259 PM EDT Wed Jul 17 2024 The trend towards wetter weather doesn't look to abate with this forecast update. Stalled front will likley be to the north of the area Friday with remnant outflow from copious storms Thursday somewhere in the state. This will provide a focus for additonal convection with best chances in central GA. Some uncertainty on coverage in northern GA, but with moisture likely present if front remains north, hard to rule out airmass storms. Into the weekend, little change in the upper air pattern means that southerly flow from the Gulf will continue to move into the area, bringing with it the lovely moist airmass. Airmass thunderstorms expected to continue. Open tropical wave moves in Monday/Tuesday and looks to bring even more moist air to the party, so the airmass storms should continue. QPF values continue to be 2-4" over the area through the period, with much higher amounts possible where storms train or affect the same areas day by day. WPC has held a Marginal Risk of flash flooding for Friday, and expect that to likely be the case for the next few days past if the forecast continues to hold. Severe concerns remain low overall, but not zero. Will need to see if the front/remnant outflow can help briefly organize anything on Friday, but otherwise forecast effective bulk shear values remain well below the threshold for organized convection. MLCAPE values of 2000+ J/kg will be possible each day per forecasts, so that can create the potential for taller more persistent updrafts that could be capable of some isolated damaging wind gusts when they collapse. Lusk && .AVIATION... (18Z TAFS) Issued at 141 PM EDT Wed Jul 17 2024 Thunderstorms are beginning to pop over the area with a cu field ~4kft. Expecting these scattered storms to prevail through ~23z. Looking at tomorrow morning, there is a low end chance for showers to and MVFR CIGS between 08 and 11z. After that, into the afternoon tomorrow expecting another round of diurnal showers and thunderstorms to affect the area. Winds will shift to the NW tomorrow afternoon. //ATL Confidence...18Z Update... Low to medium on lack of showers and MVFR tomorrow morning. Medium on all other elements. Hernandez && .PRELIMINARY POINT TEMPS/POPS... Athens 72 93 71 87 / 40 60 50 80 Atlanta 73 91 71 85 / 50 80 50 80 Blairsville 66 84 65 79 / 70 70 40 80 Cartersville 70 91 69 85 / 60 70 40 70 Columbus 73 95 73 90 / 30 80 60 80 Gainesville 73 91 71 83 / 50 70 40 80 Macon 72 95 72 91 / 30 70 60 80 Rome 71 91 70 85 / 60 80 30 70 Peachtree City 71 93 70 86 / 40 80 50 80 Vidalia 75 95 74 94 / 30 60 50 80 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Hernandez LONG TERM....Lusk AVIATION...Hernandez
Hazardous weather outlook, Jul 17, 2:53 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 253 PM EDT Wed Jul 17 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-181900- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 253 PM EDT Wed Jul 17 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are ongoing this afternoon, coming to and end after sundown. The main threat will be gusty winds, frequent lightning and locally heavy rainfall. Hot and humid conditions continue with heat index values between 100 and 105 degrees across much of the area. A few locations east of Athens to Macon could exceed 105 degrees. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered to numerous afternoon and evening thunderstorms can be expected through the weekend. Severe weather is not expected at this time but heavy rain could elevate the localized flash flood threat. Heat indices exceeding 100 degrees will be possible Thursday mainly south of a line from Athens to Columbus. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 17, 3:38 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
338 PM EDT Wed Jul 17 2024
GAZ097-098-109>111-172015-
Wheeler GA-Telfair GA-Treutlen GA-Laurens GA-Dodge GA-
338 PM EDT Wed Jul 17 2024
...A strong thunderstorm will impact portions of southeastern
Laurens, east central Dodge, north central Telfair, southwestern
Treutlen and Wheeler Counties through 415 PM EDT...
At 338 PM EDT, a strong thunderstorm was near Cedar Grove, or 13
miles northwest of Alamo, moving southeast at 15 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
McRae, Alamo, Helena, Glenwood, Scotland, Landsburg, Cedar Grove, and
Little Ocmulgee State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3210 8293 3211 8294 3222 8308 3238 8296
3231 8265 3230 8266 3229 8264 3229 8265
3226 8264 3225 8265 3224 8264 3211 8267
3203 8283
TIME...MOT...LOC 1938Z 304DEG 14KT 3227 8295
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 17, 4:26 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
426 PM EDT Wed Jul 17 2024
GAZ093-095-105-172100-
Macon GA-Dooly GA-Houston GA-
426 PM EDT Wed Jul 17 2024
...A strong thunderstorm will impact portions of southeastern Macon,
northwestern Dooly and southwestern Houston Counties through 500 PM
EDT...
At 425 PM EDT, a strong thunderstorm was over Montezuma, or over
Oglethorpe, moving east at 10 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Oglethorpe, Montezuma, Byromville, Dooling, Whitewater State Park,
Clearview, Winchester, and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3220 8410 3238 8412 3245 8383 3244 8383
3244 8382 3229 8377 3214 8381
TIME...MOT...LOC 2025Z 265DEG 10KT 3230 8403
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 17, 4:34 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
434 PM EDT Wed Jul 17 2024
GAZ020-021-031>033-172100-
North Fulton GA-Cobb GA-Cherokee GA-Bartow GA-Paulding GA-
434 PM EDT Wed Jul 17 2024
...A strong thunderstorm will impact portions of northeastern
Paulding, southwestern Cherokee, northern Cobb and southeastern
Bartow Counties through 500 PM EDT...
At 433 PM EDT, a strong thunderstorm was over Emerson, or near
Cartersville, moving southeast at 20 mph.
HAZARD...Winds 40 to 50 mph and pea sized hail.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Marietta, Canton, Cartersville, Mountain Park, Roswell, Kennesaw,
Woodstock, Acworth, Holly Springs, Emerson, Fair Oaks, Hickory Flat,
Kellogg Creek, Red Top Mountain State Park, Cross Roads, Due West,
Sandy Plains, Hobgood Park, White Water Park, and Sweat Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3410 8487 3424 8474 3419 8436 3400 8442
3388 8462
TIME...MOT...LOC 2033Z 307DEG 19KT 3413 8474
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jul 17, 4:48 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
448 PM EDT Wed Jul 17 2024
GAZ060-061-072-073-172115-
Putnam GA-Baldwin GA-Hancock GA-Jones GA-
448 PM EDT Wed Jul 17 2024
...A strong thunderstorm will impact portions of northwestern
Baldwin, southern Putnam, west central Hancock and northeastern Jones
Counties through 515 PM EDT...
At 448 PM EDT, a strong thunderstorm was over Stanfordville, or 8
miles southwest of Eatonton, moving east at 5 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Milledgeville, Eatonton, Meriwether, Ethridge, Plant Harlee Branch,
Browns Crossing, Resseaus Crossroads, Stanfordville, Warfield,
Blountsville, and Willard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3302 8333 3314 8356 3317 8355 3318 8355
3323 8354 3332 8353 3336 8325 3317 8318
TIME...MOT...LOC 2048Z 278DEG 5KT 3322 8347
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 17, 5:08 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
508 PM EDT Wed Jul 17 2024
GAZ071-072-082-083-172145-
Monroe GA-Bibb GA-Jones GA-Twiggs GA-
508 PM EDT Wed Jul 17 2024
...A strong thunderstorm will impact portions of Bibb, north central
Twiggs, southeastern Monroe and southern Jones Counties through 545
PM EDT...
At 508 PM EDT, a strong thunderstorm was over Payne City, or over
Macon, moving northeast at 10 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Macon, Gray, Payne, Payne City, Postell, James, Rutland, Mountain
Springs, Griswoldville, Clinton, Cross Keys, Wesleyan, Skipperton,
Arkwright, and Franklinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3272 8369 3287 8383 3307 8366 3300 8346
3284 8344
TIME...MOT...LOC 2108Z 230DEG 7KT 3285 8370
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 17, 5:15 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
515 PM EDT Wed Jul 17 2024
GAZ080-091>093-172145-
Macon GA-Schley GA-Taylor GA-Marion GA-
515 PM EDT Wed Jul 17 2024
...A strong thunderstorm will impact portions of northwestern Macon,
northeastern Marion, northwestern Schley and Taylor Counties through
545 PM EDT...
At 515 PM EDT, a strong thunderstorm was over Charing, or 9 miles
southwest of Butler, moving east at 20 mph.
HAZARD...Winds up to 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Butler, Reynolds, Ideal, Rupert, Charing, Garden Valley, Hicks,
Potterville, and Mauk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3253 8448 3266 8412 3259 8406 3258 8407
3257 8405 3256 8405 3256 8404 3255 8403
3239 8404 3236 8443
TIME...MOT...LOC 2115Z 255DEG 19KT 3247 8437
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:01 PM EDT | Special Weather Statement | FFC | Crawford, Macon, Peach, Taylor | 29 min |
| Jul 16, 8:18 PM EDT | Special Weather Statement | FFC | Bibb | 27 min |
| Jul 16, 8:22 PM EDT | Special Weather Statement | FFC | Houston | 23 min |
| Jul 16, 8:32 PM EDT | Special Weather Statement | FFC | Macon, Peach | 28 min |
| Jul 16, 8:42 PM EDT | Special Weather Statement | FFC | Dooly, Houston, Twiggs | 33 min |
| Jul 16, 8:49 PM EDT | Special Weather Statement | FFC | Wilkinson | 26 min |
| Jul 16, 9:01 PM EDT | Special Weather Statement | FFC | Bleckley, Pulaski | 14 min |
| Jul 16, 9:06 PM EDT | Special Weather Statement | FFC | Crisp | 24 min |
| Jul 16, 9:14 PM EDT | Special Weather Statement | FFC | Twiggs, Wilkinson | 31 min |
| Jul 16, 9:15 PM EDT | Special Weather Statement | FFC | Bleckley, Dooly, Pulaski | 30 min |
| Jul 16, 9:16 PM EDT | Special Weather Statement | FFC | Washington | 29 min |
| Jul 16, 9:20 PM EDT | Special Weather Statement | FFC | Laurens | 10 min |
| Jul 16, 9:29 PM EDT | Special Weather Statement | FFC | Wilcox | 31 min |
| Jul 16, 9:35 PM EDT | Special Weather Statement | FFC | Laurens | 10 min |
| Jul 16, 9:43 PM EDT | Special Weather Statement | FFC | Johnson, Washington, Wilkinson | 32 min |
| Jul 16, 9:44 PM EDT | Special Weather Statement | FFC | Crisp, Dodge, Laurens, Wilcox | 31 min |
| Jul 16, 10:15 PM EDT | Special Weather Statement | FFC | Jefferson, Johnson, Washington | 45 min |
| Jul 16, 10:54 PM EDT | Special Weather Statement | FFC | Jefferson | 36 min |
| Jul 17, 7:49 AM EDT | Special Weather Statement | FFC | Cherokee | 26 min |
| Jul 17, 2:43 PM EDT | Special Weather Statement | FFC | Lincoln | 32 min |
| Jul 17, 3:32 PM EDT | Special Weather Statement | FFC | Wilcox | 28 min |
| Jul 17, 3:38 PM EDT | Special Weather Statement | FFC | Wheeler | 37 min |
| Jul 17, 4:26 PM EDT | Special Weather Statement | FFC | Dooly, Macon | 34 min |
| Jul 17, 4:34 PM EDT | Special Weather Statement | FFC | Cobb | 26 min |
| Jul 17, 4:48 PM EDT | Special Weather Statement | FFC | Putnam | 27 min |
| Jul 17, 5:08 PM EDT | Special Weather Statement | FFC | Bibb, Jones | 37 min |
| Jul 17, 5:15 PM EDT | Special Weather Statement | FFC | Taylor | 30 min |
| Jul 17, 5:37 PM EDT | Special Weather Statement | FFC | Stewart, Webster | 38 min |
| Jul 17, 6:08 PM EDT | Special Weather Statement | FFC | Taliaferro | 52 min |
| Jul 17, 6:43 PM EDT | Special Weather Statement | FFC | Elbert | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.